Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 4, 2024, 5:49 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2024, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 4, 2024, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 44 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:55 PM CDT | FLASH FLOOD | 1 E Montgomery Country, AL | Significant street flooding reported via social media along Carter Hill Rd near Vaughn Rd and along Aimee Dr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
210
WGUS54 KBMX 042249
FFWBMX
ALC101-050130-
/O.NEW.KBMX.FF.W.0011.240604T2249Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
549 PM CDT Tue Jun 4 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northeastern Montgomery County in south central Alabama...
* Until 830 PM CDT.
* At 549 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Eastdale Mall, Lagoon Park, Auburn University In
Montgomery, Gunter Air Force Base, Alabama State University,
Alabama State Capitol, Montgomery Riverwalk Stadium, Mount Meigs,
Maxwell Air Force Base, Waugh and Mitylene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3239 8617 3239 8604 3237 8601 3231 8619
3231 8632 3234 8636 3240 8636 3241 8631
3242 8625
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
938
WGUS74 KBMX 050014
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
714 PM CDT Tue Jun 4 2024
ALC101-050130-
/O.CON.KBMX.FF.W.0011.000000T0000Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery AL-
714 PM CDT Tue Jun 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR NORTHEASTERN MONTGOMERY COUNTY...
At 714 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Montgomery, Eastdale Mall, Lagoon Park, Auburn University In
Montgomery, Gunter Air Force Base, Alabama State University,
Alabama State Capitol, Montgomery Riverwalk Stadium, Mount Meigs,
Maxwell Air Force Base, Waugh and Mitylene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3239 8617 3239 8604 3237 8601 3231 8619
3231 8632 3234 8636 3240 8636 3241 8631
3242 8625
FLASH FLOOD...RADAR INDICATED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:50 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 4, 3:50 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 350 PM CDT Tue Jun 4 2024 ...New LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 1212 PM CDT TUE JUN 4 2024 The remnant outflow boundary associated with the decaying MCS has moved from west to east across Central Alabama this morning, with two notable MCVs spinning across northern Alabama and southern Tennessee, as well as in Central Arkansas. Clouds have been slower to clear along and east of I-65 through midday, but will gradually mix out through the afternoon hours. Additional mesoscale boundary interactions, paired with continued upper level shortwave disturbances within easterly flow aloft will produce scattered to numerous storms as we go into the afternoon hours. The best chance for any severe storms will remain across the western and northwestern portions of Central Alabama where the best thermodynamics will exist. More than sufficient SBCAPE with Effective Bulk Shear of 25 to 35 knots and DCAPE values between 800 and 1000 certainly warrant a mention of isolated severe wind gusts. Steep lapse aloft were also noted on the 12z KBMX sounding this morning, and we're already seeing development across eastern counties along another apparent mesoscale boundary. Although the best dynamics are in the west and northwest, an isolated severe storm across the entire area certainly can't be ruled out. Gusty winds and frequent lightning will be the main hazards with the storms this afternoon through the evening as high temperatures reach the mid to upper 80s. Of course the big question as we go into the evening and overnight hours will be the potential for any convective complex of storms to develop and move east into the area from Mississippi. Currently, an MCS is moving southward in eastern Texas and northern Louisiana. The MCV present across Central Arkansas will certainly be the feature to watch as we go through the late afternoon and evening hours in terms of storm development that could impact our CWA. For now, confidence remains too low to include any higher than chance PoPs across the northern counties during the overnight hours. Muggy conditions are expected during the overnight with lows in the upper 60s and lower 70s. Going into the day on Wednesday, we'll see a more robust upper level shortwave diving into the Deep South as flow becomes northwesterly aloft. An additional complex of showers and storms will be possible Thursday afternoon as the shortwave passes through, with a surface front moving southward into Arkansas and Tennessee. While no mention of organized severe storms is currently being mentioned, strong to isolated severe wind gusts will be possible as these storms develop and move southeastward Wednesday afternoon through Wednesday evening. Before storms arrive, hot and humid conditions will be ongoing as highs reach the upper 80s to lower 90s. 56/GDG && .LONG TERM... (Wednesday night through next Monday) Issued at 332 PM CDT TUE JUN 4 2024 Models continue to be consistent with rain and storms associated with a shortwave trough moving through the area Wednesday night and Thursday. As the shortwave shifts eastward, moisture also shifts to the south and east, leaving a relatively dry airmass in place as a cold front moves through on Friday. Will remove rain chances for Friday. After a brief dry period on Saturday, rain chances return as northwesterly flow remains over the area. 14 Previous long-term discussion: (Wednesday night through next Monday) Issued at 354 AM CDT TUE JUN 4 2024 A shortwave trough will be moving through the region Wednesday night through Thursday leading to a band of rain and thunderstorms across the area. The highest coverage of storms will likely be Wednesday evening before overnight stabilization decreases the coverage through Thursday morning. More thunderstorms will likely develop Thursday afternoon across the southeastern counties before the trough fully moves out of our area. A cold front will push southward through Central AL on Friday, but guidance hints that there may only be isolated showers/storms with the passage at best. For now, I don't really have very high of rain chances at all on Friday - only carrying 15-20% chance across the far southern counties. However, it's possible this could change in the next day or so as higher resolution guidance becomes available to get a better picture of the upper level moisture availability. The front is well to our south by Saturday, which will lead to dry conditions and mostly clear skies across the area. However, in this season/period of northwesterly flow aloft, our next shortwave is likely not far off. Models pick up on another wave sliding through the Ozarks and Mid-MS Valley late Saturday into early Sunday, which could lead to another round of showers/storms Sunday into Monday, but the timing of when it moves into Central AL and produces the best chances for showers/storms is quite variable at this range, so probabilities are generally 30% both afternoons due to the low predictability. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT TUE JUN 4 2024 VFR conditions are currently ongoing for all terminals with a few gusty surface winds reported between 15 and 20 knots. Those gusty winds shouldn't last terribly long through the afternoon, but additional gusts certainly can't be ruled out. Prevailing winds will remain around 10 knots from the south. Otherwise, scattered to perhaps numerous SHRA/TSRA will develop this afternoon through the evening hours. Although no prevailing TSRA has been mentioned thus far, amendments may be needed based on development and movement of storms through the evening hours. Storms will be capable of producing rapid reduction in visibility and variably gusty winds. TSRA/SHRA activity is expected to diminish overnight with low MVFR stratus development once again between 08z and 12z for most terminals. Low stratus is expected to mix out between 13z and 15z with VFR conditions returning through 18z Wednesday. NOTE: AMD NOT SKED has been added for KASN due to errors with sensor equipment. 56/GDG && .FIRE WEATHER... A warm and humid air mass will persist through at least Thursday before a frontal boundary moves through the area on Friday. Periods of showers and thunderstorms are possible each period through Thursday, with rainfree conditions expected Friday and Saturday. Minimum RH values remain above 50 percent Wednesday and Thursday afternoons, and falling into the 35 to 45 percent range on Friday. Southwesterly 20ft winds at 5-10mph continue Wednesday. 20ft winds become westerly Thursday and then northwesterly Friday, with speeds less than 10mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 89 66 87 / 30 40 70 40 Anniston 68 88 68 87 / 30 30 70 50 Birmingham 70 89 70 88 / 40 50 70 40 Tuscaloosa 71 89 70 89 / 50 50 60 40 Calera 70 89 70 88 / 40 50 70 50 Auburn 69 87 70 84 / 20 30 50 60 Montgomery 70 91 70 87 / 30 50 60 60 Troy 68 91 69 86 / 20 30 50 70 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56 LONG TERM....14 AVIATION...56
Hazardous weather outlook, Jun 4, 4:56 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 456 AM CDT Tue Jun 4 2024 ALZ011>015-017>050-051300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 456 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms are possible this afternoon from noon to 9 PM for roughly the western half of Central Alabama. The main threat will be damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 4, 2:59 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 PM CDT Tue Jun 4 2024
ALZ046-042030-
Bullock AL-
259 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BULLOCK COUNTY
THROUGH 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickett, or 10 miles south of Union Springs, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pickett, Aberfoil, and Perote.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3198 8580 3210 8569 3200 8554 3200 8559
3198 8559 3197 8560 3191 8572
TIME...MOT...LOC 1959Z 228DEG 17KT 3199 8573
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jun 4, 3:30 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Tue Jun 4 2024
ALZ046-042100-
Bullock AL-
330 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BULLOCK COUNTY
THROUGH 400 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midway, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Midway, Guerryton, and Three Notch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3207 8565 3223 8550 3223 8543 3215 8543
3214 8541 3214 8543 3205 8543 3200 8555
TIME...MOT...LOC 2029Z 228DEG 26KT 3209 8554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jun 4, 3:38 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT Tue Jun 4 2024
ALZ049-042115-
Pike AL-
338 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PIKE COUNTY THROUGH 415
PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy Municipal Airport, or over Troy, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Troy, Banks, Troy Municipal Airport, Troy University, Orion, and
Mossy Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3181 8612 3197 8601 3197 8600 3198 8599
3186 8579 3172 8599
TIME...MOT...LOC 2037Z 225DEG 16KT 3183 8601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jun 4, 4:56 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Tue Jun 4 2024
ALZ043-044-042230-
Montgomery AL-Elmore AL-
456 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES THROUGH 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Emerald Mountain to Montgomery. These storms
were nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Prattville, Millbrook, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Auburn University In Montgomery, Woodcrest,
Emerald Mountain, Maxwell Air Force Base, Waugh, Lagoon Park, Hunter,
Alabama State University, Hope Hull, Dannelly Field, Eastdale Mall,
Mount Meigs, Montgomery Riverwalk Stadium, and Gunter Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 8648 3238 8646 3241 8646 3240 8644
3241 8641 3245 8641 3250 8603 3243 8601
3242 8602 3240 8601 3238 8601 3235 8600
3226 8640
TIME...MOT...LOC 2156Z 241DEG 1KT 3244 8608 3233 8640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:59 PM CDT | Special Weather Statement | BMX | Bullock | 31 min |
| Jun 4, 3:30 PM CDT | Special Weather Statement | BMX | Bullock | 30 min |
| Jun 4, 3:38 PM CDT | Special Weather Statement | BMX | Pike | 37 min |
| Jun 4, 4:56 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| Jun 4, 5:31 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jun 4, 6:49 PM CDT | Special Weather Statement | BMX | Bibb | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.